Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Springfield, MO

July 28, 2000Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2000, 5:42 PM CDT for Taney County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 5:42 PM CDT (22:42 UTC)
Expired
Jul 28, 2000, 6:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taney County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:50 PM CDTThunderstorm WindKirbyville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS53 KSGF 282242
SVRSGF
MOC213-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOLLISTER...OR NEAR BRANSON...MOVING EAST
  AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE
  HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TANEYVILLE BY 550 PM CDT.

THE TOWNS OF KIRBYVILLE...OZARK BEACH...EDGEWATER BEACH...POWERSITE
AND RUETER ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3681 9322 3656 9330 3651 9324 3651 9279
          3679 9278

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:33 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 28, 1:33 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT FRI JUL 28 2000

INITIAL FORECAST PROBLEM WILL BE RAINFALL CHANCES TONIGHT WITH
POSSIBLE FLOODING...AND OVERALL TEMPS. LATTER PERIOD PROBLEMS WILL
BE THE CONTINUATION OF SHRA/TSRA AND TEMPS.

COMPLEX OF SHRA/TSRA HAS MOVED INTO SE KS AND PORTIONS OF SW/CENTRAL
MO. HOWEVER MOST OF THE HEAVY RAINFALL CONTINUES TO BE NORTH AND
WEST OF THE CWA. ALSO A FEW SHRA CONTINUE TO FORM ALONG WEAK
CONVERGENT LINE THAT DEVELOPED ALONG AN OUTFLOW BOUNDARY EARLY
TODAY OVER CENTRAL AND SOUTH CENTRAL MO. AREA WIND PROFILES HAVE
INDICATED A WEAK SHORT WAVE MOVING ACROSS NORTH CENTRAL OK...SOUTH
CENTRAL KS WHICH HAS ENHANCED THE SHRA/TSRA IN SE KS SINCE NOON.

THE LAST FEW DAYS HAVE BEEN HAVOC ON PRECIPITATION CHANCES OVER
THE REGION. 50-60% TODAY HAS ALMOST BUSTED...WITH THE OVERALL TREND
CONTINUING THE HIGH POPS THROUGH THE NEXT 24 HRS...AS PER LATEST
MODEL RUN. ALTHOUGH THE HIGHER POPS TODAY SEEM TO FOLLOW LATEST
TREND IN THE PRECIPITATION FIELD...THE UPPER LEVEL DYNAMICS SEEM TO
BE PLAYING A BIGGER ROLE IN TODAYS COMPLEX THAN EARLIER RUNS.

ALL MODELS INITIALIZED WELL THIS MORNING...WITH THE BEST 18Z TREND
GOING TO THE AVN AS PER LATEST SATELLITE PICTURE. WILL LEAN TOWARD A
COMBINATION OF THE ETA/AVN FOR SPEED AND OVERALL QPF FIELD.

UPPER LOW OVER THE GREAT LAKES IS FORECASTED TO DEEPEN AND SLOWLY
MOVE S/SW OVER IL BY SUN MORNING. THIS WILL CONTINUE THE CYCLONIC
FLOW IN MOST OF THE CWA WITH WEAK SHORT WAVES EMBEDDED IN THE UPPER
LOW TO PRODUCE AN UNSETTLED PERIOD THROUGH THE WEEKEND. WITH THIS IN
MIND...WITH CONTINUE THE TREND OF MOSTLY CLOUDY THROUGH MONDAY WITH
WIDELY SCATTERED SHRA/TSRA EACH DAY. DUE TO THE CLOUD COVER...TEMPS
SHOULD BE 10 TO 15 DEGREES BELOW NORMAL...WITH MOST READINGS ONLY
REACHING THE 80 DEGREE MARK.

IN THE SHORT TERM...WILL NEED TO DISCUSS THE POSSIBLY OF FLOODING
OVERNIGHT AS UPPER LEVEL SUPPORT AND SFC MOISTURE CONVERGE.
PRECIPITABLE WATER VALUES INCREASE TO 2 INCHES THIS AFTN AND
OVERNIGHT. A NEAR DUAL SUPPORT OF EXIT AND ENTRANCE REGIONS OF A
JET DEVELOPING OVER THE CENTRAL U.S. THIS EVENING. WITH THIS...AND
IN COMBINATION OF SFC FRONTOGENESIS...SHOULD PRODUCE LOCALLY HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING. WILL COORDINATE WITH OTHER
OFFICES TO DETAIL IF FFA IS NEEDED AND WHERE. WILL OUTLINE ZONE
PATTERN TO CURRENT RADAR TREND.

SHORT WAVE SHOULD MOVE SOUTH OF THE CWA...SOUTH CENTRAL MO THE
LATEST...BY SAT AFTN. BUT WILL CONTINUE A SMALL POPS DUE TO THE
INSTABILITY AND HIGH MOISTURE CONTENT ASSOCIATED WITH UPPER LOW.
WILL LEAN TOWARD THE COOLER FWC NUMBERS ATTM.

FCSTID = 25
SGF   64  77  62  80 / 100  50  30  30
JLN   64  81  63  82 / 100  50  30  30
UNO   66  77  63  80 / 100  60  30  30
VIH   63  77  60  78 / 100  40  30  30

.SGF...
KS...NONE.
MO...NONE.

JLT

In the hours before

Special weather statement, Jul 28, 1:00 PM CDT, 4 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 28 2000

...HEAVY RAINFALL WITH LOCALIZED FLOODING OVERNIGHT...

A STRONG SYSTEM DEVELOPING OVER NORTHERN KANSAS WILL MOVE SOUTHEAST
ACROSS THE REGION THROUGH SATURDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS INITIALLY OVER SOUTHEAST KANSAS
AND PORTIONS OF CENTRAL AND SOUTHERN MISSOURI...WILL INCREASE IN
OVERALL COVERAGE AND INTENSITY DURING THE NEXT 12 HOURS. HIGH
MOISTURE CONTENT OVER THE REGION...IN COMBINATION OF THIS STRONG
UPPER LEVEL SYSTEM...WILL PRODUCE LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING IN PORTIONS OF THE OZARKS AND SOUTHEAST KANSAS.
ALTHOUGH AN ISOLATED STRONG THUNDERSTORM...PRODUCING GUSTY WINDS UP
TO 50 MPH...WILL ALSO BE POSSIBLE THIS EVENING...THE MAIN THREAT
WILL BE TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THESE STORMS MAY
PRODUCE HOURLY RAINFALL RATES OF ONE TO TWO INCHES WHICH WILL RESULT
IN LOCALIZED FLOODING.

THOSE WITH OUTDOOR ACTIVITIES PLANNED SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS THIS AFTERNOON AND OVERNIGHT.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT ANTICIPATED
THROUGH TONIGHT. HOWEVER BE AWARE OF THE INCREASE FLOODING
POTENTIAL OVERNIGHT.

.OUTLOOK FOR SATURDAY AFTERNOON THROUGH MONDAY...

AN UNSETTLED PERIOD IS EXPECTED THROUGH MONDAY...WITH WIDELY
SCATTERED SHOWERS OR THUNDERSTORMS EACH DAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED THE REMAINDER OF THE PERIOD.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:54 PM CDTFlash Flood WarningSGFDent3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.